Opuscula Math. 44, no. 3 (2024), 359-372
https://doi.org/10.7494/OpMath.2024.44.3.359

 
Opuscula Mathematica

A note on the general moment problem

Hamza El Azhar
Abdelouahab Hanine
El Hassan Zerouali

Abstract. In this note we show that given an indeterminate Hamburger moment sequence, it is possible to perturb the first moment in such way that the obtained sequence remains an indeterminate Hamburger moment sequence. As a consequence we prove that every sequence of real numbers is a moment sequence for a signed discrete measure supported in \(\mathbb{R}_+\).

Keywords: general moment problem, charge sequences, atomic measure.

Mathematics Subject Classification: 44A60.

Full text (pdf)

  1. N.I. Akheizer, The Classical Moment Problem and Some Related Questions in Analysis, Oliver & Boyd, 1965.
  2. C. Berg, R. Szwarz, A determinant characterization of moment sequences with finitely many mass points, Linear Multilinear Algebra 63 (2015), 1568-1576.
  3. R.P. Boas, The Stieltjes moment problem for functions of bounded variation, Bull. Amer. Math. Soc. 45 (1939), 399-404.
  4. A.J. Duran, The Stieltjes moments problem for rapidly decreasing functions, Proc. Amer. Math. Soc. 107 (1989), 731-741.
  5. A. Dyachenko, Rigidity of the Hamburger and Stieltjes moment sequences, Constr. Approx. 51 (2020), 441-463.
  6. H. El-Azhar, K. Idrissi, E.H. Zerouali, Weak positive matrices and hyponormal weighted shifts, Ufa Math. J. 11 (2019), 89-99.
  7. G.P. Flessas, W.K. Burton, R.R. Whitehead, On the moment problem for non-positive distributions, J. Phys. A: Math. Gen. 15 (1982), 3119-3130.
  8. M. Frontini, A. Tagliani, Maximum entropy in the generalized moment problem, J. Math. Phys. 39 (1998), 6706-6714.
  9. H.L. Hamburger, Über eine Erweiterung des Stieltjesschen Momentenproblems, Math. Ann. 82 (1921), 168-187.
  10. G. Pólya, Sur l'indétermination d'un problème voisin du problème des moments, C. R. Math. Acad. Sci. Paris 207 (1938), 708-711.
  11. K. Schmüdgen, The Moment Problem, Springer, 2017.
  12. T.J. Stieltjes, Recherches sur les fractions continues, Ann. Fac. Sci. Toulouse Math. 8 (1894), 1-122.
  • Hamza El Azhar (corresponding author)
  • ORCID iD https://orcid.org/0000-0002-3457-3435
  • Chouaib Doukkali University, Mathematics Department, Faculty of Sciences, Route Ben Maachou, 24000, El Jadida, Morocco
  • Abdelouahab Hanine
  • ORCID iD https://orcid.org/0009-0009-6988-3634
  • Mohammed V University in Rabat, Mathematics Department, Faculty of Sciences, 4 Avenue Ibn Battouta, B.P. 1014 RP, Rabat, Morocco
  • El Hassan Zerouali
  • ORCID iD https://orcid.org/0000-0001-6240-7859
  • Mohammed V University in Rabat, Mathematics Department, Faculty of Sciences, 4 Avenue Ibn Battouta, B.P. 1014 RP, Rabat, Morocco
  • The University of Iowa, Department of Mathematics, 14 MacLean Hall, Iowa City, Iowa, USA
  • Communicated by P.A. Cojuhari.
  • Received: 2023-01-06.
  • Revised: 2023-10-17.
  • Accepted: 2023-11-11.
  • Published online: 2024-02-15.
Opuscula Mathematica - cover

Cite this article as:
Hamza El Azhar, Abdelouahab Hanine, El Hassan Zerouali, A note on the general moment problem, Opuscula Math. 44, no. 3 (2024), 359-372, https://doi.org/10.7494/OpMath.2024.44.3.359

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

We advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.